Thursday, Oct 19, 2017
One of America's Great Newspapers ~ Toledo, Ohio

Police & Fire

Toledo toddler tests positive for opioids, administered Narcan

  • Overdose-Antidote-Expanded-Access-4

    A North Toledo toddler was administered Narcan and tested positive for opioids after the child’s mother took her to a hospital.

    ASSOCIATED PRESS

  • CTY-shooting14p-3

    The Blade
    Buy This Image

A North Toledo toddler received three doses of the overdose reversal drug Narcan and tested positive for opioids after the child’s mother took him to a hospital for ingesting drugs, according to Toledo police.

Officers were called to Mercy Health St. Vincent Medical Center for a drug overdose at approximately 6:30 p.m. Tuesday. Police said they believe the boy ingested an opioid at a residence in the 700 block of Spring Street in North Toledo.

The child’s mother took her 1½-year-old son to the hospital after he reportedly ingested an “unknown substance,” according to a Toledo police report. The Blade is not releasing the mother’s name.

The mother told police her 11-year-old son and the toddler went to a nearby park. When they arrived home, her older child told her the baby put a bag in his mouth that he found at the park, according to the police report. 

The baby took a nap but the mother found him unresponsive. That’s when the she took him to the hospital, according to reports and police.

The child was administered three doses of Narcan, a prescription medication that blocks the effects of opioids and reverses an overdose. The medication effectively leveled out the toddler, police reported. Hospital staff also advised the boy tested positive for opioids.

Police could not immediately confirm if heroin was involved, or if it was another type of opioid such as fentanyl or oxycodone. 

The boy was admitted to ICU for further observation, police said. 

Lucas County Children Services spokesman Julie Malkin said the agency has not seen many instances of children ingesting drugs.

Children services does not track child drug ingestion on an ongoing basis, as a statewide computer system does not isolate such information, Ms. Malkin said. A Toledo-Lucas County Health Department spokesman did not have numbers of such incidents. 

In one recent similar case,  Ayla Coleman-Nalls, 10 months, died in 2016 after her grandmother spilled her pills and missed picking one up. The baby picked up the pill and ate it.

Officers continue to investigate Tuesday incident, including where the drugs came from, Toledo Police Department spokesman Sgt. Kevan Toney said.

Contact Allison Reamer at areamer@theblade.com, 419-724-6506 or on Twitter @AllisonRBlade.

Click to comment

Quis autem vel eum iure reprehenderit qui in ea voluptate velit esse quam nihil molestiae consequatur, vel illum qui dolorem?

Temporibus autem quibusdam et aut officiis debitis aut rerum necessitatibus saepe eveniet.

Copyright © 2015 Toledo Blade

To Top

Fetching stories…